Indiana, 2025Drought in Indiana, September 16 to 30, 2025
September 16 to 30, 2025 · NWS IND · 2 events in 2 counties and zones
On the September 16th release of the drought monitor D2 (Severe drought) conditions expanded into Vermillion and Parke counties from Illinois as a result of a stretch of dry weather that began in early August. These conditions continued into October.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the September 16th release of the drought monitor D2 (Severe drought) conditions expanded into Vermillion and Parke counties from Illinois as a result of a stretch of dry weather that began in early August. These conditions continued into October.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 16, 5:32 AM EST, 1 hour 28 minutes earlier. Its key messages:
- Dry and very warm to hot conditions are anticipated through Friday
- Drying fuels and low RH values each afternoon today through Friday may lead to elevated fire threat, but light winds should limit overall concerns
- Next chance of rain and nearer to normal temperatures arrives this weekend
Area forecast discussion, Sep 16, 5:32 AM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
632 AM EDT Tue Sep 16 2025
.KEY MESSAGES...
- Dry and very warm to hot conditions are anticipated through
Friday
- Drying fuels and low RH values each afternoon today through Friday
may lead to elevated fire threat, but light winds should limit
overall concerns
- Next chance of rain and nearer to normal temperatures arrives this
weekend
&&
.SHORT TERM (Today and tonight)...
Issued at 244 AM EDT Tue Sep 16 2025
Fair, yet at times very warm conditions will continue across central
Indiana through dawn Wednesday. A positively-tilted and narrowing
upper level ridge will maintain its proximity from the southern
Plains to southeastern Canada...while flanked by quasi-stationary
troughs over both the northern High Plains and eastern seaboard.
Broad but rather weak surface high pressure sliding from
southeastern Canada to New England...will provide a light breeze
locally, veering from northeast to easterly through the period.
Resultant temperatures will continue to exhibit a larger diurnal
spread with overall above normal readings led by afternoon highs.
Afternoon maximums will range from mid-80s over north-central zones
to low 90s along and southwest of a line from southern Vermillion
County to the Bedford area. Tonight, minimums in the upper 50s will
be common once again for most of the region, with lows closer to 60
degrees over southern counties and in Marion County.
Given the maringally-hot readings and lighter winds expected today,
an Air Quality Alert for higher levels of ozone will remain in
effect until midnight tonight for Greene County down through the US-
50 corridor.
&&
.LONG TERM (Wednesday through Monday)...
Issued at 244 AM EDT Tue Sep 16 2025
The persistent omega block over the country in the upper levels will
maintain the ongoing stagnant pattern highlighted by hot and dry
conditions through the end of the week. A stronger upper level low
will shift into the northern Plains by this weekend and aid in
breaking down the ridge over the Ohio Valley. This will allow
temperatures to cool slightly while introducing a threat for
isolated to scattered convection with the best chance for much
needed rain and storms holding off until early next week as a cold
front moves into the region.
Wednesday through Friday
Ridging aloft and at the surface will remain the prevalent features
influencing weather over the Ohio Valley and Great Lakes. Dry
weather with mostly clear skies are expected for the bulk of the
second half of the week. Afternoon highs will be in the upper 80s
and lower 90s each afternoon with lows in the upper 50s and lower
60s.
The elevated fire weather threat will persist through Friday as
minimum RH levels will fall into the 25-30% range each afternoon.
Winds will remain variable in direction and largely at or below
10mph which will mitigate more critical fire weather concerns.
Friday Night through Monday
The approach of the upper trough to the west with subtle moisture
recovery will at least present opportunities for isolated to
scattered convection this weekend. The lingering presence of the
surface ridge to the east and residual dry air and subsidence below
700mb will substantially hamper a greater convective risk for the
region however. The antecedent dry conditions over the Ohio Valley
will only amplify these challenges. Hard to justify more than chance
pops for Saturday and Sunday with the possibility of many locations
remaining dry. Increasing clouds associated with the upper level
trough will bring an end to the hot temperatures over the next few
days with highs pulling back to the low to mid 80s over the weekend.
A weakening cold front will move into the region early next week
with what is likely to be the best overall rain chances for the area
over the next 10 days. Thermodynamic profiles improve with a
slightly better influx of low level moisture by Monday afternoon
which should enable a greater convective risk. In the wake of the
frontal passage by early Tuesday...cooler air will briefly expand
into the Ohio Valley as an upper low passes tracks from near James
Bay into New England. Broad upper level ridging however will return
to the region for the second half of next week lasting perhaps
through the end of the month with a resumption of warm and dry
conditions.
&&
.AVIATION (12Z TAF Issuance)...
Issued at 631 AM EDT Tue Sep 16 2025
Impacts: None
Discussion:
VFR conditions are expected through Wednesday morning over central
Indiana terminals. A quasi-staionary upper-level ridge aligned from
the Ozarks into the Great Lakes will be flanked by a weak
disturbance over the Mid-Atlantic. FEW/SCT high clouds spinning off
the western periphery of the disturbance into Indiana will oversee
some afternoon cumulus.
Light winds will veer from mainly northeasterly today to easterly
tonight...with light southeasterly winds at KIND Wednesday morning.
Sustained winds will be mainly under 7KT...and 5-10KT at KIND.
&&
.IND WATCHES/WARNINGS/ADVISORIES...None.
&&
SHORT TERM...AGM
LONG TERM...Ryan
AVIATION...AGM
Hazardous weather outlook, Sep 16, 2:07 AM EST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
307 AM EDT Tue Sep 16 2025
INZ021-028>031-035>049-051>057-060>065-067>072-170715-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
307 AM EDT Tue Sep 16 2025
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Unseasonably high temperatures providing daily minimum relative
humidity values of 25 to 35 percent...and rain-free conditions will
dry out ground conditions through at least Friday...promoting an
elevated fire weather threat during afternoon hours Wednesday through
Friday. Overall lighter winds will mitigate this threat.
Scattered showers Saturday through Monday may contain isolated
thunderstorms at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
AGM
Drought, Parke
- When
- September 16, 7:00 AM EST to September 30, 11:59 PM EST
- Where
- Parke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.774, -87.206 (the zone’s center; the record gives no point)
Rainfall amounts of only 1.55 to 2.00 inches over the month of September combined with amounts of less than an inch in August caused Severe Drought intensity to begin on September 16, 2025 in western Parke County. D2 conditions then continued into October.
Drought, Vermillion
- When
- September 16, 7:00 AM EST to September 30, 11:59 PM EST
- Where
- Vermillion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.854, -87.464 (the zone’s center; the record gives no point)
Rainfall amounts of only 1.55 to 2.00 inches over the month of September combined with amounts of less than 2 inches in August caused Severe Drought intensity to begin on September 16, 2025 in southern Vermillion County. D2 conditions then continued into October.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood in Virginia, September 16, 2025$160,000 · 8 events
- Hail in Iowa, September 16, 2025$173,000 · 1.75 in hail · 4 events
- Damaging Winds in Louisiana, September 16 to 17, 2025$70,000 · 50 kt wind · 5 events
- Flash Flood and Hail in Iowa, September 16 to 17, 20251.25 in hail · 20 events
- Flash Flood and Hail in Nebraska, September 16, 20253.5 in hail · 18 events
- Hail and Damaging Winds in Louisiana, September 16, 20251 in hail · 13 events
- Flash Flooding in Virginia, September 16, 202512 events
- Hail and Damaging Winds in Kansas, September 16, 20251.75 in hail · 9 events
- Hail and Damaging Winds in Nebraska, September 16, 20251.5 in hail · 8 events
- Hail and Damaging Winds in Kansas, September 16, 20251.75 in hail · 8 events
- Drought in Missouri, September 16 to 30, 20255 events
- Flash Flood and Hail in New Mexico, September 16 to 17, 20251.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290218, 1290236.